Wildfire, Deaf Smith
- When
- May 5, 1:20 PM CST to 4:40 PM CST
- Where
- Deaf Smith forecast zone
- Injuries
- 3 direct, 0 indirect
- Property damage
- $80,000
- Reported by
- Newspaper
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
A wildfire began approximately 1320CST about seven miles southeast of Hereford Texas in southeastern Deaf Smith county. The wildfire started in a pasture near County Road EE and County Road 1 and consumed an estimated six hundred and forty acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A wildfire began approximately 1320CST about seven miles southeast of Hereford Texas in southeastern Deaf Smith county. The wildfire started in a pasture near County Road EE and County Road 1 and consumed an estimated six hundred and forty acres. The wildfire destroyed a house that was being remodeled and three firefighters were treated for minor smoke inhalation. There were no reports of fatalities, and the cause of the wildfire was still under investigation. The Hereford, Dawn, and Bootleg Fire Departments responded to the wildfire which was controlled around 1640CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 5, 11:32 AM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1232 PM CDT SAT MAY 5 2012 .AVIATION... FOR THE 18Z TAFS...WINDS AND FLIGHT CATEGORIES ON SUNDAY ARE THE PRIMARY CONCERNS. COLD FRONT WILL ARRIVE AT KGUY AND KDHT AROUND 10Z AND KAMA AROUND 13Z. NORTHERLY WINDS WILL INCREASE SIGNIFICANTLY BEHIND THE FRONT...PARTICULARLY AFTER 13-14Z...AND WILL CONTINUE THROUGH THE END OF THIS PERIOD. GUSTS UP TO 40 KT WILL BE POSSIBLE AT KGUY AND KDHT...BUT NOT EXPECTING GUSTS TO REACH AWW CRITERIA AT KAMA. HAVE MODERATE TO HIGH CONFIDENCE MVFR CIGS WILL DEVELOP AT KGUY AFTER 13Z. HAVE LOW CONFIDENCE THAT KDHT OR KAMA WILL SEE MVFR CIGS AFTER 13Z. JACKSON && .PREV DISCUSSION... /ISSUED 1059 AM CDT SAT MAY 5 2012/ UPDATE... INCREASED HIGHS ACROSS THE SOUTHWEST TEXAS PANHANDLE AND ADJUSTED SKY COVER. DISCUSSION... IT/S ALREADY A WARM START TO THE MORNING WITH TEMPERATURES CURRENTLY IN THE UPPER 70S TO MID 80S. BASED ON THE 1200 UTC KAMA SOUNDING...INCREASED HIGHS ACROSS THE SOUTHWEST TEXAS PANHANDLE 1-2 DEGREES. THINK AMARILLO WILL TIE ITS DAILY RECORD HIGH...AND IT/S NOT COMPLETELY OUT OF THE QUESTION WE COULD MAKE A RUN AT THE CENTURY MARK. IF AMARILLO DOES HIT 100F TODAY...IT WOULD BE THE EARLIEST 100-DEGREE READING ON RECORD /CURRENT RECORD IS MAY 15...1996/. WE MAY ALSO SEE A FEW CIRRUS CLOUDS THIS AFTERNOON AS A PLUME OF UPPER- LEVEL SUBTROPICAL MOISTURE APPROACHES FROM NEW MEXICO...BUT THESE WILL HAVE A NEGLIGIBLE IMPACT ON SENSIBLE WEATHER. UPDATED PRODUCTS HAVE BEEN SENT. JACKSON PREV DISCUSSION... /ISSUED 621 AM CDT SAT MAY 5 2012/ AVIATION... VFR FORECAST CONTINUES NEXT 24 HOURS WITH ONLY CIRRUS CLOUDS EXPECTED. SURFACE WINDS EXPECTED TO BE WEST OR SOUTHWEST AT SPEEDS BELOW 10 KT FOR MOST OF THE DAY. EXCEPTION WILL BE BRIEF PERIOD BEFORE NOON TODAY...WHEN STRONGER NORTHWEST WINDS ALOFT MIX TO THE SURFACE...PRODUCING SLIGHTLY STRONGER NORTHWEST SURFACE WINDS. LIGHT SOUTH WINDS EXPECTED TO PREVAIL THIS EVENING. COLD FRONT EXPECTED TO PRODUCE ABRUPT WIND SHIFT TO NORTH NORTHWEST BEFORE 12Z SUNDAY AT NORTHERN TERMINALS...AND SHORTLY THEREAFTER AT KAMA. MVFR CEILINGS LIKELY TO DEVELOP BEHIND COLD FRONT...BEYOND SCOPE OF THIS FORECAST. COCKRELL PREV DISCUSSION... /ISSUED 515 AM CDT SAT MAY 5 2012/ DISCUSSION... PRECIPITATION CHANCES SUNDAY THROUGH FRIDAY ARE THE MAIN FORECAST CHALLENGE. EARLY MORNING WATER VAPOR IMAGERY SHOWED AN UPPER TROUGH ADVANCING EASTWARD ACROSS THE NORTHERN GREAT BASIN. DOWNSTREAM OF THIS TROUGH...BROAD LOW-AMPLITUDE UPPER RIDGING WAS IN PLACE ACROSS THE CENTRAL AND EASTERN CONUS. AT THE SURFACE...A LOW WAS IN PLACE OVER SOUTHEAST CO WITH A TROUGH EXTENDING SOUTH ALONG THE TX/NM STATE LINE AND A DRYLINE ARCING SOUTHEAST FROM THE CO SURFACE LOW ACROSS THE EASTERN PANHANDLES. UNDER CLEAR SKIES...TEMPERATURES AS OF 4 AM RANGED FROM THE MID 50S TO UPPER 60S. ONE MORE DAY OF RECORD OR NEAR RECORD HEAT IS ON TAP FOR THE PANHANDLES TODAY. THE AFOREMENTIONED UPPER TROUGH WILL WORK EAST ACROSS THE NORTHERN ROCKIES TODAY...INDUCING A SOUTHWEST FLOW ALOFT ACROSS THE AREA AS THE UPPER RIDGE IS SHUNTED WEST. THE DRYLINE WILL MIX INTO WESTERN OK TODAY...LEAVING THE PANHANDLES IN A VERY WARM...DRY AIRMASS TO ITS WEST. H85 TEMPS ARE PROGGED TO WARM ABOUT 1C FROM YESTERDAY...AND SOME ADDED COMPRESSIONAL WARMING FROM A RELATIVELY LIGHT SOUTHWEST BREEZE WILL FURTHER HELP TEMPS CLIMB INTO THE MID 90S TO LOWER 100S THIS AFTERNOON. RECORD HIGHS OF 94F AT BOTH DHT AND BGD WILL LIKELY BE BROKEN...AND WE/LL GET CLOSE TO THE RECORD OF 98F AT AMARILLO. DRY CONDITIONS WILL PREVAIL TONIGHT AS A COLD FRONT APPROACHES THE AREA FROM THE NORTH. CONDITIONS WILL CHANGE ABRUPTLY ON SUNDAY AS A STRONG COLD FRONT PUSHES SOUTH THROUGH THE PANHANDLES DURING THE MORNING. ALOFT...THE UPPER LOW WILL MOVE EAST INTO THE NORTHERN PLAINS WHILE A SOUTHERN PIECE OF THE TROUGH DIGS ACROSS THE INTERMOUNTAIN WEST AND SOUTHWEST STATES. STRONG PRESSURE RISES WILL SUPPORT GUSTY NORTH WINDS SUNDAY MORNING...BUT ATTM THINK WINDS WILL REMAIN BELOW ADVISORY LEVELS. SHARPLY COOLER AIR WILL ADVECT INTO THE AREA ON THESE STRONG NORTH WINDS...KNOCKING HIGHS BACK INTO THE UPPER 60S NORTHWEST TO UPPER 80S SOUTHEAST. AS FAR AS PRECIPITATION CHANCES GO...KEPT THE DAYTIME HOURS DRY ON SUNDAY. WILL SEE INCREASING LOW-LEVEL MOISTURE AND INSTABILITY BEHIND THE FRONT ON SUNDAY...BUT WITH THE FRONT MOVING THROUGH DURING THE MORNING...IT LOOKS LIKE BETTER FORCING FROM LOW- LEVEL CONVERGENCE WILL BE SOUTH AND WEST OF THE AREA DURING THE AFTERNOON AND MID/UPPER FORCING WILL BE LAGGING WELL TO THE WEST. A WEAK MID-LEVEL SHORTWAVE MAY MOVE THROUGH THE SOUTHWEST FLOW ALOFT BUT FORCING FROM THIS LOOKS TO BE EAST OF THE AREA BY THE TIME ENHANCED MOISTURE BEHIND THE FRONT WORKS INTO THE AREA. THUS CANNOT TOTALLY RULE OUT A SHOWER IN THE NORTHEAST ZONES...BUT THINK BETTER CHANCES WILL REMAIN EAST/NORTHEAST OF THE CWA. HELD ONTO SOME SLIGHT CHANCE POPS ACROSS THE NORTHWEST CWA SUNDAY NIGHT AS SHOWERS AND THUNDERSTORMS THAT DEVELOP IN UPSLOPE FLOW ALONG THE HIGHER TERRAIN OF NORTHEAST NM MAY WORK INTO THIS AREA ABOARD THE SOUTHWEST FLOW ALOFT. BY MONDAY...LOW-LEVEL UPSLOPE FLOW BECOMES MORE ESTABLISHED AS WINDS VEER FROM THE NORTH TO NORTHEAST. WEAK ISENTROPIC LIFT...WHICH FIRST DEVELOPS ACROSS THE NORTHWEST CWA SUNDAY NIGHT...ALSO EXPANDS SOUTHEAST ON MONDAY AND WE/LL SEE A SUBTLE INCREASE IN UPPER-LEVEL DIFFLUENCE AS THE SOUTHERN PIECE OF THE UPPER TROUGH BEGINS TO CLOSE OFF OVER THE SOUTHWEST STATES. RAIN CHANCES DON/T LOOK GREAT ON MONDAY...BUT THESE FACTORS MAY BE ENOUGH TO SUPPORT SOME ISOLATED CONVECTION...AND THUS HAVE LEFT SLIGHT CHANCES IN. RAIN CHANCES DO LOOK TO INCREASE THOUGH MONDAY NIGHT...PARTICULARLY ACROSS THE WEST/SOUTHWEST PORTION OF THE PANHANDLES AS ISENTROPIC LIFT STRENGTHENS DOWNSTREAM OF THE DIGGING CLOSED SOUTHWEST UPPER LOW. RAIN CHANCES CONTINUE INTO TUESDAY ACROSS THE SOUTHWEST HALF TO TWO THIRDS OF THE AREA...BUT WILL SHUT OFF FROM NORTHEAST TO SOUTHWEST DURING THE DAY AS A SURFACE RIDGE BUILDS SOUTH THROUGH THE AREA...USHERING IN MUCH DRIER AND STABLE AIR. IN ADDITION...THE CLOSED LOW TO OUR WEST WILL CONTINUE TO DIG SOUTH...KEEPING FORCING ALOFT SOUTHWEST OF THE AREA. THERE IS STILL UNCERTAINTY REGARDING HOW FAR SOUTH THE CLOSED LOW WILL DIG...WITH THE GFS TAKING IT ALONG THE SOUTHERN AZ BORDER WHILE THE ECMWF AND GEM TAKE IT INTO NORTHERN MEXICO. EITHER WAY...THE ASSOCIATED FORCING LOOKS TO REMAIN FAR ENOUGH REMOVED FROM THE PANHANDLES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT TO KEEP ANY PRECIPITATION TO OUR WEST/SOUTHWEST. FURTHERMORE...A RATHER DRY/STABLE AIRMASS LOOKS TO REMAIN IN PLACE DURING THIS TIME WITH THE SURFACE RIDGE SO HAVE REMOVED PRECIP CHANCES FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT GIVEN GOOD MODEL AGREEMENT WITH THIS SCENARIO. CONCERNING TEMPERATURES DURING THIS TIMEFRAME...TUESDAY LOOKS TO BE THE COOLEST DAY BEFORE TEMPS REBOUND SOME BEGINNING WEDNESDAY AS THE UPPER LOW AND SURFACE RIDGE BOTH START TO EDGE EASTWARD. THE CLOSED UPPER LOW IS PROGGED TO WORK EAST ACROSS FAR SOUTHERN NM/NORTHERN MEXICO INTO SOUTHWEST TX ON THURSDAY. THIS MAY BRING A RETURN OF SHOWER AND THUNDERSTORM CHANCES TO THE AREA THURSDAY...CONTINUING INTO FRIDAY AS THE LOW WORKS EAST ACROSS TX WITH A COLD FRONT COMING THROUGH FRIDAY ON THE BACKSIDE OF THE SYSTEM. HOWEVER...CURRENT MODEL SOLUTIONS TRACK THE LOW SUFFICIENTLY FAR SOUTH THAT THE BETTER PRECIP CHANCES MAY REMAIN SOUTH OF THE AREA WHERE GREATER LOW-LEVEL MOISTURE...INSTABILITY...AND MID/UPPER DYNAMICS WILL BE FOUND. A SUBTLE CHANGE IN THE TRACK OF THE LOW...WHICH IS STILL UNCERTAIN...COULD HAVE A BIG IMPACT ON OUR RAIN CHANCES BUT CURRENT SOLUTIONS DON/T LOOK TERRIBLY PROMISING FOR WIDESPREAD RAIN. DRY CONDITIONS ARE FORECAST FRIDAY NIGHT AND SATURDAY AS THE LOW PULLS EAST OF THE AREA. AT THIS POINT...THE POTENTIAL FOR ANY ORGANIZED OR WIDESPREAD SEVERE WEATHER APPEARS LIMITED. FOR SUNDAY NIGHT THROUGH MONDAY NIGHT...DEEP LAYER SHEAR WILL BE FAIRLY STRONG /AVERAGING 35-50 KTS/ BUT INSTABILITY WILL BE LIMITED IN THE POST-FRONTAL AIRMASS WITH MUCAPES REMAINING WELL BELOW 1000 J/KG AND LARGELY BELOW 500 J/KG. INSTABILITY IS VIRTUALLY NIL BY TUESDAY AS THE SURFACE RIDGE CONTINUES TO BUILD INTO THE AREA. REGARDING THE SECOND ROUND OF PRECIPITATION THURSDAY AND FRIDAY...WE WILL SEE INCREASING MOISTURE AND INSTABILITY...BUT ATTM THE STRONGER INSTABILITY LOOKS TO REMAIN SOUTH OF US WITH MUCAPES ACROSS THE CWA AGAIN REMAINING LESS THAN 1000 J/KG AND LESS THAN 500 J/KG ACROSS MOST OF THE AREA MOST OF THE TIME. DEEP LAYER SHEAR IS ALSO PROGGED TO BE QUITE WEAK BASED ON THE CURRENT SOUTHERN TRACK OF THE LOW. THUS CERTAINLY CANNOT RULE OUT A FEW STRONG STORMS...BUT OVERALL THE POTENTIAL FOR WIDESPREAD OR ORGANIZED SEVERE WEATHER CURRENTLY APPEARS LIMITED. KB FIRE WEATHER... RELATIVE HUMIDITIES WILL FALL TO LESS THAN 10 PERCENT ACROSS ALL OF THE PANHANDLES THIS AFTERNOON AS TEMPERATURES SOAR INTO THE MID 90S TO LOWER 100S. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE WESTERN TEXAS PANHANDLE THIS AFTERNOON INTO EARLY THIS EVENING WHERE SOUTHWEST WINDS WILL BE IN THE 15 TO 20 MPH RANGE AND LESS RAIN HAS FALLEN RECENTLY AND GREEN UP IS NOT AS PRONOUNCED AS FOR AREAS FARTHER EAST. A STRONG COLD FRONT WILL MOVE THROUGH SUNDAY MORNING. STRONG NORTH WINDS CAN BE EXPECTED BEHIND THE FRONT...BUT COOLER TEMPERATURES AND INCREASED MOISTURE WILL KEEP RELATIVE HUMIDITIES ABOVE 25 PERCENT. COOLER TEMPERATURES WILL PERSIST THROUGH NEXT WEEK...KEEPING RELATIVE HUMIDITY LEVELS ABOVE ELEVATED OR CRITICAL LEVELS AND INTERMITTENT RAIN CHANCES WILL EXIST AS WELL. KB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && JJ/KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 529 AM CDT SAT MAY 5 2012 OKZ001>003-TXZ001>020-052100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 529 AM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE WESTERN TEXAS PANHANDLE THIS AFTERNOON AND EARLY THIS EVENING DUE TO SOUTHWEST WINDS OF 15 TO 20 MPH AND MINIMUM RELATIVE HUMIDITY VALUES OF 5 TO 10 PERCENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORM CHANCES WILL RETURN TO THE OKLAHOMA PANHANDLE AND NORTHWEST TEXAS PANHANDLE SUNDAY NIGHT...BEFORE EXPANDING ACROSS ALL OF THE PANHANDLES MONDAY AND MONDAY NIGHT. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST ACROSS THE SOUTHWEST TWO THIRDS OF THE PANHANDLES ON TUESDAY...AND AREA WIDE THURSDAY THROUGH FRIDAY. A FEW STRONG STORMS CAPABLE OF PRODUCING HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAIN WILL BE POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN THURSDAY INTO FRIDAY. HOWEVER...THE POTENTIAL FOR WIDESPREAD OR ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS ACROSS THE WESTERN TEXAS PANHANDLE THIS AFTERNOON AND EVENING. KB
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383906.